Question

Dr Young,

Im on PEP for 2 weeks. I started it after 50 hours of HVI exposition. My combination is truvada and issentress. I heard that that combination has very few side effects. However yesterday I experienced a constant pain in the in right side below the ribs then a very long fever that I still having. It seem like I have some allergy to one of the drugs. Today I consulted the doctor, he checked my blood and he found elevated values of ALT and AST (more than 140 in both values). Finally I suggested him to make the an HVI NAT test and continue taking the combination for 1 week more when the NAT test release the results.

My question is: 1)do you think that the fever can be related to a liver toxicity? 2) the PEP treatment does not alter the NAT test? is it accurate? Im considering stop the treatment if the NAT is negative.

Thank you

Answer

Hello and thanks for posting.

  1. Liver inflammation could certainly be associated with fever- the key question is what the cause is. It's not likely associated with your HIV PEP medications, though it's a possibility. More concerning is the possibility that liver inflammation could be the result of another sexually transmitted infection, like hepatitis virus. It would be important to evaluate for these possibilities.

  2. PEP does not alter the sensitivity of HIV tests- whether they be antibody- or nucleic acid-based (NAT). However, a negative NAT at 1 week doesn't rule out HIV infection; moreover, NAT is generally not recommended as a way to definitively diagnose (or rule out) HIV infection.

BY